A Procedure for the Diagonalization of Normal Matrices

H. H. Goldstine, L. P. Horwitz

Research output: Contribution to journalArticlepeer-review

32 Scopus citations


The so-called Jacobi Procedure is extended to the case of normal matrices. A stable iterative procedure is described utilizing plane unitary transformations for such matrices which yield both the characteristic values and their associated vectors. Generally, the technique consists of minimizing at each stage the sum of the squares of the off-diagonal elements of the given matrix; however, there is one case in which this leads to no improvement; i.e. the lowest value for the change is non-negative. In this case, it is shown that a convergent procedure is still possible.

Original languageEnglish
Pages (from-to)176-195
Number of pages20
JournalJournal of the ACM
Issue number2
StatePublished - 1 Apr 1959
Externally publishedYes

Cite this